North Carolina, 2020

Damaging Winds and Lightning Strike in North Carolina, July 18, 2020

July 18, 2020 · NWS RAH · 5 events in 2 counties and zones

Several clusters of strong to severe storms developed during the late afternoon and evening in a hot and unstable summer time environment. A few of these storms became severe and produced wind damage and lots of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Several clusters of strong to severe storms developed during the late afternoon and evening in a hot and unstable summer time environment. A few of these storms became severe and produced wind damage and lots of lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 18, 1:15 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 18, 1:15 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
215 PM EDT Sat Jul 18 2020

.SYNOPSIS...
Hot, subtropical high pressure will generally remain in place
through the next week.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1045 AM Saturday...

Water vapor satellited showed a broad, upper-level ridge in place
across the region stretching from Alabama to the Carolinas. Surface
observations showed a weak surface trough stretching from the north
Atlantic coast down across central North Carolina and a 1021 mb
Bermuda high to our east. Southwesterly flow near the surface will
keep the moist airmass in place across the region today, with
afternoon dew point temperatures remaining in the low to mid 70s.
Combined with highs in the low to mid 90s, the heat indices will
reach the low to mid 100s again today for most areas. Widely
scattered showers and thunderstorms will develop this afternoon
during peak heating, with most activity diminishing by late evening.
MLCAPE will reach 2000-2500 J/kg this afternoon, however shear
remains relatively low thanks to the nearby ridge. Slow-moving
storms could produce an isolated flash flooding threat, but the main
threat with stronger storms today will be wind gusts. SPC has all of
central NC in a general thunderstorm outlook for the day. Lows
tonight will be in the low to mid 70s, with an isolated
shower/thunderstorm possible mainly across the Coastal Plain.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 AM Saturday...

The persistent weather pattern continues, with high pressure aloft
over the region and a lee trough across central NC at the surface.
Southerly flow and continued advection of warm moist air into the
area will result in another day with PWATS in the 1.75" - 2.0" and
MLCAPE of 2500-3500 J/Kg but generally weak shear. Convection will
again be focused along differential heating boundaries, though the
bigger story will be the third consecutive day of highs in the mid
90s and heat index values over 100 across much of central NC. Should
this hold true, a heat advisory will be needed for Sunday. Those
folks who have outside work, activities, etc. should try to get them
done early in the day and retreat into the shade or air conditioned
spaces during the afternoon. Should you need to be outside, remember
to drink plenty of fluids and wear light colored, loose fitting
clothing. Expect little relief from the heat Sunday night, with lows
only dropping into the mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 430 AM Saturday...

...Hot, and dangerously so because of the probable persistence and
longevity through at least the next week...

An expansive subtropical ridge analyzed in 00Z upr air data from the
srn High Plains to the Carolinas, and which included observed 500 mb
heights at or above the max moving average at both GSO and MHX, will
generally persist throughout the upcoming week. A weakness in the
ridge will nonetheless develop over the Carolinas through Mon,
however, as one ridge center now over NC retrogrades wwd and allows
for a weak shortwave trough over the Great Lakes this morning to
settle sewd across the middle Atlantic this weekend, then swd and
swwd across the Carolinas early next week. The ridge will otherwise
reassert itself across NC through mid-late week. 850 mb temperatures
are consequently forecast to remain pegged around 20 C over the srn
middle Atlantic and Carolinas throughout the forecast period.

At the surface, an Appalachian-lee trough will be situated over w-
cntl NC, on the wrn periphery of high pressure that will remain
parked near and north of Bermuda. Associated prevailing swly flow
across the Carolinas will tend to limit the inland penetration of
the sea breeze each afternoon-evening, likely only into the Coastal
Plain and ern Sandhills.

A pocket of slightly cooler temperatures aloft accompanying the
aforementioned trough/weakness in the subtropical ridge down the srn
middle Atlantic coast and Carolinas may enhance convective coverage
and intensity, particularly over the ern half of NC, on Mon.
Otherwise, diurnally-driven precipitation chances will be near
climatology for this time of year. Weak deep layer flow and high
precipitable water values around two inches will favor a typical
pulse-type environment, with a related risk of precipitation-loaded
wet microbursts and localized flooding.

Diurnal convection and associated outflow will present the primary
opportunity for relief from the heat and humidity that will
otherwise be oppressive. In fact, any notable cooling in statistical
forecast guidance for mid-late week is likely a function of an
inherent trend toward climo in the medium range and not reflective
of any legitimate mass field change, given the presence and
influence of the subtropical ridge and unrelenting 850 mb
temperatures around 20C. Related low level thickness values are
likewise forecast to remain relatively unchanged around 15-20 meters
above average through the period. As such, low to mid 90s will
generally be the rule, along with surface dewpoints mostly in the
lwr-mid 70s. Multi-day maximum Heat Index values between 102-107
will result over all but the climatologically-cooler nrn Piedmont,
where upr 90s to 102 degrees may be more common. Heat Advisories --
with criteria of 105F or higher for at least two consecutive hours,
or three or more consecutive days of 102-105F-- will likely be
initiated this weekend and subsequently continue through much of the
upcoming week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

24 hour TAF period: Scattered TSRA will continue through the evening
across most of the area, especially over portions of the Piedmont
and Sandhills. In and around storms, MVFR ceilings and VIS, frequent
lightning, gusty and erratic surface winds and strong up/downdrafts
are likely. Otherwise, VFR conditions are expected through the
period with winds generally less than 10 kt.

Beyond the TAF period: Afternoon/evening TSRA/SHRA and the potential
for early morning FG/low-stratus will continue each day through the
period. Otherwise, VFR conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...JJT
SHORT TERM...KC
LONG TERM...MWS
AVIATION...JJT
Hazardous weather outlook, Jul 18, 5:49 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
649 AM EDT Sat Jul 18 2020

NCZ011-026>028-040>043-073>078-083>086-088-089-191200-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 102 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values in the upper 90s to 103 degrees
each afternoon. The prolonged period and cumulative effects of the heat
will become dangerous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-038-039-191200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
649 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 100 and 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Temperatures in the lower to middle 90s combined with high humidity
will result in heat index values between 102 and 108 degrees each
afternoon. The prolonged period and cumulative effects of the heat
will become dangerous. A Heat Advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 11:15 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT Sat Jul 18 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-182300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON,
KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD,
SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON,
GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM,
ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE,
ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE,
ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX,
WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON,
ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE,
SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO,
WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG,
CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE,
HOPE MILLS, CLINTON, AND ROSEBORO
1215 PM EDT Sat Jul 18 2020

...HEAT INDEX VALUES IN THE LOW 100S TODAY...

High temperatures in the low to mid 90s will combine with high
dewpoint temperatures to create heat index values between 100 to
105 degrees this afternoon across most of the region.

If you must be outdoors today, please drink plenty of water, wear
loose fitting, light colored clothing and take breaks in an
air conditioned building.

Listen to NOAA Weather Radio, your local media or follow our
web page at weather.gov/rah or Twitter or Facebook for the latest
weather updates.

JJT
Special weather statement, Jul 18, 1:02 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
202 PM EDT Sat Jul 18 2020

NCZ083-084-181900-
Anson NC-Richmond NC-
202 PM EDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND WESTERN
RICHMOND COUNTIES UNTIL 300 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Lilesville and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3497 8011 3512 8002 3516 7977 3486 7980
TIME...MOT...LOC 1801Z 287DEG 8KT 3501 7999

Leins
Special weather statement, Jul 18, 1:53 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
253 PM EDT Sat Jul 18 2020

NCZ026-027-041-042-182000-
Nash NC-Johnston NC-Franklin NC-Wake NC-
253 PM EDT Sat Jul 18 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NASH...NORTHEASTERN WAKE...NORTH CENTRAL JOHNSTON AND SOUTHWESTERN
FRANKLIN COUNTIES UNTIL 400 PM EDT...

At 252 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bunn, or 10 miles south of Louisburg, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storm.

Locations impacted include...
Wake Forest, Zebulon, Bailey, Bunn, Wendell, Rolesville, Spring Hope,
Youngsville, Middlesex and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3582 7796 3570 7828 3600 7860 3612 7837
TIME...MOT...LOC 1852Z 317DEG 12KT 3595 7833

Leins
Special weather statement, Jul 18, 2:37 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
337 PM EDT Sat Jul 18 2020

NCZ075-086-088-182030-
Hoke NC-Moore NC-Cumberland NC-
337 PM EDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...WEST CENTRAL
CUMBERLAND AND CENTRAL HOKE COUNTIES UNTIL 430 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raeford, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Southern Pines, Raeford, Fort Bragg, Pinehurst, Aberdeen, Pope AFB,
Whispering Pines, Pinebluff, Foxfire and Taylortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3522 7967 3536 7936 3528 7921 3527 7922
      3524 7917 3521 7915 3519 7910 3520 7907
      3512 7894 3494 7934
TIME...MOT...LOC 1936Z 310DEG 17KT 3507 7930

Leins

The radar

The Raleigh/Durham radar (KRAX), 16 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wake

When
July 18, 2:40 PM EST
Where
Wake County, 0.32 mi NNW of Knightdale Wndll Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.804, -78.431

A tree was reported down along Three Sisters Road.

Thunderstorm Wind, Wake

When
July 18, 2:45 PM EST
Where
Wake County, 1.69 mi W of Wendell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.804, -78.400

A tree was reported down on Edgemont Road.

Thunderstorm Wind, Wake

When
July 18, 2:50 PM EST
Where
Wake County, 0.3 mi N of Knightdale Wndll Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.804, -78.430

Multiple trees and power lines were reported down along Knightdale Boulevard.

Thunderstorm Wind, Wake

When
July 18, 2:59 PM EST
Where
Wake County, 1.94 mi SE of Knightdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.761, -78.454

A tree was reported down on Dunn Road.

Lightning, Randolph

When
July 18, 5:17 PM EST
Where
Randolph County, 2.64 mi WNW of Asheboro Muni Arpt
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.670, -79.920

Lightning struck a telephone pole along Lassiter Mill Road, which caught fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 910947, 910948, 910949, 910950, 910946.